Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Running out of options because of drug reaction/side effects
Nov 7, 2012

Dr McGowan,

Thank you for being a great sounding board for us all. I seem to be having a lot of complications from the ARVs and would like your expert opinion/help. I am 38, asian, generally in fairly good health. I became poz about 2 years ago and started med 6 months after infected. I started with Isentress/Truvada initially, but due to some undefined-undiagnosed symptoms that I developed about 6 months later I had to stop (severe head spins/feeling like passing out/ respiratory distress-like symptoms). In between, I was put on trials, at separate occasions, for Efa/Nevirapine/Kaletra/Atazanavir/Norvia/Prezista - all of which I developed severe rashes and never went beyond 11 days of the treatment (They all were paired with Truvada in most cases). I also tried Triple Nuke (ABC/AZT/3TC) but could not tolerate the side effects 22 days later.

I stopped ARVs at various points, ranging from 2 weeks to 4 months, but now had to resume treatment due to increasing viral load. Since I developed rashes to many many regimens, my ID doc decided to put me back on Isentress/Truvada since there was no rash involved initially. It has been about 5 weeks now and I am still alive. That said, the last 2 weeks have been extremely difficult. I am severe fatigued and slept 7-8 hours a day and still feeling very tired and sleepy. I also had occasional feeling like "passing-out" episodes again here and there. Sometimes the fatigue (or what I "perceive" as feeling fatigued) is so severe, I swear to god I might as well stop breathing. Also, the fatigue is usually accompanied with feeling cold-shivering despite my living in hot tropical climate. My endocrine status is pretty much normal except a slight drop in Vit D level. I have clear chest X-ray forever (although untreated latent TB but I grew up in asia anyway). My lab results almost always come back normal. Liver enzymes swing at times but never over 3x upper limits for either SGOT/SGPT. Creatinine is 0.95-1.2 usually. I tried to exercise but it has been difficult due to fatigue and I eat normally.

So my question is what can I do to fight the fatigue since switching regimen seems almost impossible for me. But more importantly, what if I develop another series of major episodes like I suffered 6 months after the first round. (The doc could not diagnose me despite running almost normal labs and the symptoms gradually disappeared when the meds were stopped). My CD4 is about 380 at 19% and undetectable VL now.

My question is - Is it worth checking plasma level of both Isentress and Truvada? Will it tell something? Or it will not tell much since it is the intracellular levels that are important anyway? My gut feelings tell me I have a very difficulty metabolizing drugs (and I am a poor metabolizer for Efa). But I am running out of options here.

This regimen seems like a last option for me, but the side effects are very unsettling to me. I am in asia and the quad pill won't be available for another few years, I think.

Any thoughts/suggestions please? Please help!!

Response from Dr. McGowan

I am sorry to hear about your situation.

The fatigue may or may not be realted to your meds. But the timing seems to implicate them. It would be useful to sit down with you doc and list out all the regimens you had been on looking for overlapping drugs. Since you have no rash on Truvada that is unlikely to be the cause. What about other treatments/medications/supplements? What was your CD4 count pre-treatment? If it was low (usually less than 200), some symptoms may develop as the counts rise on treatment (this is called immune reconstitution). This is not a true "side effect" or toxicity of the medication, but is related to rebalancing of the immune system. You mentioned that you had latent TB infection, Tb would be a common underlying cause of immune reconstitution (IRIS). Perhaps a scan (CT if available) of the chest/abdomen might reveal swollen lypmph nodes, which are often seen with IRIS. For fatigue, in general, maintaining good nutrition, vitamin supplements (if needed), regular sleep (8 hours nightly) and getting exercise regularly can help.

There have been no studies of blood levels for assessing response to this combination, and as you correctly point out, it is the level inside the cell that is important for truvada.

Hormone imbalance such as low thyroid function (especially if you have been gaining weight), adrenal function or low testosterone (very common in men with HIV) may be another possibility. These can be screened with blood tests and supplemented if low.

Also, people who are prone to depression have symptoms such as what you describe. Your doctor can do a simple depression screen which may be helpful to sort out the cause of your fatigue.

Best, Joe



Previous
Difference time zone when traveling
Next
Atripla VS Complera

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement